Iowa, 2009

Tornadoes and Damaging Winds in Iowa, June 21, 2009

June 21, 2009 · NWS DMX · 19 events in 4 counties and zones

Low pressure was located over southeast South Dakota during the afternoon of the 21st. A warm front extended southeast out of the low across central, into southeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
$16,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure was located over southeast South Dakota during the afternoon of the 21st. A warm front extended southeast out of the low across central, into southeast Iowa. Considerable moisture was in place from moisture transport the previous night with precipitable water values in the 1.5 to 2 inch range. Surface temperatures warmed into the mid 80s to low 90s, with dew point values in the mid 70s to low 80s. CAPE was 2000 to 3000 J/kg, with 150 to 200 J/kg in the 0-3 km layer. The freezing level was quite high at 17,300 feet with CAPE in the -10 to -30 C layer of the atmosphere of 300 to 500 J/kg. The LCL was quite low at 750 meters with downdraft CAPE of 700 to 1000 J/kg. Thunderstorms erupted over north central Iowa by mid afternoon. The storms were discrete cells, however organization was poor through the afternoon. A landspout was produced by one of the storms as it passed north of Stanhope in Hamilton County. There was some debris in a field as it touched down briefly. Several of the storms produced wall clouds and funnel clouds. A tornado touched down briefly southeast of Williams in Hamilton County. A cluster of storms continued to move east and northeast with numerous reports of land spouts and small tornadoes. The bulk of the reports came from two to three cells traveling together. Though the vast majority of the reports were landspout type tornadoes, there were 2 tornadoes that were on the ground for a few miles. The first was in Grundy County in the Wellsburg and Holland areas. The tornado was on the ground for over 2 miles intermittently. It did have a debris cloud, then became rain wrapped. Another was on the ground for about 2 miles in Grundy County in the Dike area. A hog confinement building was severely damaged west of Dike shortly after the tornado's initial touchdown. The storms began to produce high winds as they exited the CWA. Sixty MPH winds caused tree damage in parts of Grundy County before the storm moved east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 2:15 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 21, 2:15 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT SUN JUN 21 2009

.SHORT TERM...TONIGHT
SFC LOW OV SERN SD WILL LIFT NEWD AS ATTENDANT WRMFNT NR A
KFDS-KDSMM-KBRL LINE PUSHES SLOWLY NWD.  CDFNT FM THE LO IS EXPECTED
TO WASH OUT OVR NGT.  PRIMARY FOCI FOR TSRA DVLPMT WILL BE ALNG AND
N OF THE WRMFNT AND THE APCHG CDFNT.  FEEL THE WRMFNT WILL BE THE
MOST ACTIVE OF THE TWO WITH BEST POTENTIAL FOR SVR WX.  THE EVENT IS
LKLY TO BE AN ERY EVENT RATHER THAN AN ALL NGT EVENT.  AMS UNCAPPED
AND TSRA FORMING OVR GREEN COUNTY AS I TYPE.  THE OTR AREA OF
CONCERN IS WITH POTENIAL FOR FOG LTR TNGT.  PLENTY OF LO LVL MSTR
ADN WITH LGT WINDS WENT WITH PTCHY OVR THE NERN 2/3RDS OF THE CWA.

.LONG TERM...MONDAY THROUGH SUNDAY
UPPER RIDGE BUILDING INTO THE AREA MONDAY INTO TUESDAY...WITH WAA
ALOFT ALLOWING MID LEVEL TEMPS TO CREATE A DECENT CAP ACROSS THE
AREA. SHORTWAVE ENERGY TO TOP THE RIDGE MONDAY THROUGH TUESDAY
NIGHT...BUT WITH THERMAL RIDGE IN PLACE...EXPECT IF ANY PRECIP
ACROSS THE AREA TO REMAIN ACROSS EXTREME NORTHERN IOWA. NAM/GFS BOTH
INDICATING ENTIRE CWA TO BE CAPPED...BUT WITH THE NORTHERN CWA ON
THE EDGE OF THE CAP STILL WANTED SOME MENTION OF POPS. MAX
TEMPERATURES SHOULD CLIMB INTO THE 90S ACROSS ENTIRE CWA...BENEATH
MID 20S CELSIUS H85 TEMPS. INCREASING MOISTURE ACROSS THE AREA WILL
LEAD TO DEWPOINTS IN THE MID TO UPPER 70S...IF NOT APPROACHING THE
LOWER 80S IN SOME SPOTS. THIS COMBINATION WILL YIELD HEAT INDICES IN
THE 105 TO 107 RANGE ACROSS FAR SOUTHWEST INTO SOUTH CENTRAL IOWA.
WILL HAVE TO MONITOR DEWPOINTS...AS ANY SMALL INCREASE IN DEWPOINTS
WILL SEND A FEW MORE AREAS ACROSS CENTRAL IOWA TOWARD THE 105 HEAT
INDEX CRITERIA FOR A HEAT ADVISORY. FOR NOW WILL JUST ISSUE THE HEAT
ADVISORY FOR MONDAY AFTERNOON ACROSS THE SOUTHWESTERN CWA. SAME
SCENARIO SETS UP FOR TUESDAY AFTERNOON...SO WILL LIKELY NEED A HEAT
ADVISORY FOR THAT DAY AS WELL. RIDGE BREAKS DOWN SOMEWHAT INTO
WEDNESDAY AND WEDNESDAY NIGHT WITH A BOUNDARY SINKING SOUTHWARD
THROUGH THE CWA. CHANCES FOR THUNDERSTORMS INCREASE ACROSS THE
ENTIRE CWA DURING THIS TIME PERIOD...AS SEE ENOUGH COOLING ALOFT
AHEAD A WEAK UPPER TROUGH MOVING THROUGH THE DAKOTAS/CNTRL PLAINS
THAT CAP SHOULD WEAKEN. THURSDAY...HIGH PRESSURE BUILD IN TO THE
AREA WITH DRY CONDITIONS EXPECTED. FRIDAY SOUTHERLY FLOW RETURNS
WITH A WARM FRONT PUSHING NORTHWARD AHEAD OF WAVE MOVING THROUGH THE
DAKOTAS/CNTRL PLAINS. COULD SEE ANOTHER ROUND OF THUNDERSTORMS WITH
THIS SYSTEM FRIDAY AFTERNOON INTO FRIDAY NIGHT...POSSIBLY LINGERING
INTO SATURDAY. EC BRINGS THIS SYSTEM THROUGH SATURDAY...SO
UNCERTAINTY LEADING TOWARD A SMATTERING OF SLIGHT CHANCES ACROSS THE
CWA SATURDAY INTO SUNDAY.

&&

.AVIATION...21/18Z
FIRST ROUND OF SHWRS HAS MOVD NEWD OUT OF THE AREA.  MAIN PROB THIS
AFTN IS THE POSSIBILITY OF STRONG CONVECTION REFORMING.  LOOKS LIKE
THE BEST CHC FOR SIG TSRA WILL BE ACRS THE NRN 3 TAF SITES AND THE
HRS BTWN 21Z AND 02Z.  OVR NGT WILL LKLY BE MVFR CIGS AND BR ACRS
THE STATE WITH AREAS OF IFR TO LIFR 09Z-13Z.  IPVG CONDS TO GUD VFR
BY 15Z MON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY MONDAY AFTERNOON
FOR ADAIR-ADAMS-AUDUBON-CASS-GUTHRIE-RINGGOLD-TAYLOR-UNION.
&&

SHORT TERM/AVIATION...MS JUN 09
LONG TERM...MJA
Hazardous weather outlook, Jun 21, 1:47 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT SUN JUN 21 2009

IAZ004>007-015>017-023>028-033>039-048>050-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
247 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY BEFORE MIDNIGHT.
SEVERE THUNDERSTORMS AREA POSSIBLE...ESPECIALLY ALONG AND EAST OF
INTERSTATE 35. LARGE HAIL AND A FEW TORNADOES ARE THE PRIMARY
THREATS WITH THESE STORMS. ALSO...ISOLATED VERY HEAVY RAINFALL
AMOUNTS OF 2 TO 3 INCHES IS POSSIBLE NEAR THE LARGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK FOR SEVERE STORMS EXIST ON MONDAY THOUGH
THUNDERSTORM DEVELOPMENT WILL BE CONDITIONAL BY UPPER LEVEL WARM
AIR CAP BEING OVERCOME BY STRONG SURFACE HEATING. IF STORMS
DEVELOP...THEY COULD BECOME SEVERE QUICKLY. ANOTHER SLIGHT RISK
FOR SEVERE WEATHER EXISTS MONDAY NIGHT OVER THE FAR NORTH. THE
REMAINING BEST CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY NIGHT. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS
FRIDAY NIGHT.

IN ADDITION...VERY WARM AND HUMID AIR WILL OVERSPREAD THE STATE
MONDAY AND TUESDAY. AFTERNOON HEAT INDICES WILL APPROACH 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH 10 PM THIS EVENING.

IAZ044>047-057>062-070>075-081>086-092>097-221100-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
247 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A FEW SEVERE
STORMS POSSIBLE THROUGH THE EVENING. LARGE HAIL IS THE PRIMARY
THREAT..THOUGH AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE BY LATE WEDNESDAY AND WEDNESDAY NIGHT.
A FEW SEVERE STORMS ARE POSSIBLE WITH THIS SYSTEM. OTHER LOW
CHANCES FOR THUNDERSTORMS EXIST WEDNESDAY NIGHT AND AGAIN FRIDAY
NIGHT INTO SATURDAY.

IN ADDITION...VERY WARM AND HUMID AIR WILL OVERSPREAD THE STATE
MONDAY AND TUESDAY. AFTERNOON HEAT INDICES WILL BE IN THE 100 TO
110 DEGREE RANGE BOTH MONDAY AND TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 6 AND 10 PM TONIGHT.

The radar

The Des Moines radar (KDMX), 73 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 7 funnel cloud, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Hamilton

When
June 21, 3:48 PM CST
Where
Hamilton County, 0.69 mi S of Kamrar
Reported by
Law Enforcement
Coordinates
42.390, -93.730

A funnel cloud was reported on the east side of Kamrar by spotters.

Tornado, Hamilton

When
June 21, 3:48 PM CST to 3:50 PM CST
Where
Hamilton County, 1.79 mi SW of Kamrar to 0.83 mi S of Kamrar
Rating
EF0
Path length
1.35 mi
Path width
30 yd
Crop damage
$4,000
Reported by
Trained Spotter
Coordinates
42.381, -93.754

A tornado was viewed to the north from 320th and Highway 17. Spotter reported a debris cloud and the tornado becoming rain wrapped.

Funnel Cloud, Hamilton

When
June 21, 4:32 PM CST
Where
Hamilton County, 3.44 mi NW of Jewell
Reported by
Trained Spotter
Coordinates
42.340, -93.690

Funnel cloud was reported just southeast of 280th and Poplar Grove.

Tornado, Hamilton

When
June 21, 4:36 PM CST to 4:37 PM CST
Where
Hamilton County, 1.05 mi E of Williams to 1.55 mi E of Williams
Rating
EF0
Path length
0.53 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
42.478, -93.529

There was a brief tornado touchdown with no damage reported.

Funnel Cloud, Hamilton

When
June 21, 4:41 PM CST
Where
Hamilton County, 2.13 mi SSE of Williams
Reported by
NWS Employee
Coordinates
42.450, -93.540

Funnel Cloud, Hamilton

When
June 21, 4:44 PM CST
Where
Hamilton County, 0.51 mi E of Williams
Reported by
Storm Chaser
Coordinates
42.480, -93.540

Heavy Rain, Hardin

When
June 21, 4:50 PM CST to 5:50 PM CST
Where
Hardin County, 2.55 mi E of Iowa Falls Muni Arpt
Reported by
Trained Spotter
Coordinates
42.470, -93.220

Nearly 2 inches of rain fell in the last hour.

Tornado, Hardin

When
June 21, 5:15 PM CST to 5:16 PM CST
Where
Hardin County, 1.89 mi W of Eagle City to 1.37 mi WNW of Eagle City
Rating
EF0
Path length
0.65 mi
Path width
30 yd
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.475, -93.186

A brief touchdown was reported.

Tornado, Hardin

When
June 21, 5:39 PM CST to 5:40 PM CST
Where
Hardin County, 1.2 mi WNW of Abbott to 0.94 mi NW of Abbott
Rating
EF0
Path length
0.42 mi
Path width
30 yd
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.488, -93.091

There was a brief touchdown.

Tornado, Grundy

When
June 21, 5:51 PM CST to 5:52 PM CST
Where
Grundy County, 3.36 mi WNW of Wellsburg to 3.02 mi WNW of Wellsburg
Rating
EF0
Path length
0.37 mi
Path width
30 yd
Crop damage
$1,000
Reported by
Amateur Radio
Coordinates
42.446, -92.982

A tornado touched down briefly southeast of Cleves.

Tornado, Hardin

When
June 21, 5:59 PM CST to 6:00 PM CST
Where
Hardin County, 1.09 mi ENE of Steamboat Rock to 1.66 mi ENE of Steamboat Rock
Rating
EF0
Path length
0.57 mi
Path width
30 yd
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
42.423, -93.049

The tornado was on the ground briefly with a small debris cloud.

Funnel Cloud, Grundy

When
June 21, 6:07 PM CST
Where
Grundy County, 0.86 mi NW of Wellsburg
Reported by
Law Enforcement
Coordinates
42.440, -92.930

Thunderstorm Wind, Grundy

When
June 21, 6:16 PM CST to 6:18 PM CST
Where
Grundy County, 2.07 mi N of Wellsburg to 0.74 mi N of Wellsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.460, -92.920

Tree damage with 4 to 6 inch diameter branches snapped.

Tornado, Grundy

When
June 21, 6:20 PM CST to 6:28 PM CST
Where
Grundy County, 1.14 mi WSW of Dike to 1.6 mi N of Dike
Rating
EF1
Path length
2.3 mi
Path width
90 yd
Property damage
$25,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
42.465, -92.651

A tornado touched down west of Dike and ended north of Dike. A hog containment building sustained significant damage west of Dike.

Tornado, Grundy

When
June 21, 6:25 PM CST to 6:30 PM CST
Where
Grundy County, 2.76 mi ESE of Wellsburg to 1.79 mi WNW of Holland
Rating
EF1
Path length
2.08 mi
Path width
70 yd
Property damage
$10,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.408, -92.874

A tornado was skipping up and down through the crops. The tornado destroyed a corrugated steel building.

Thunderstorm Wind, Grundy

When
June 21, 6:30 PM CST
Where
Grundy County, 2.04 mi W of Holland
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.400, -92.840

Large trees were uprooted.

Thunderstorm Wind, Grundy

When
June 21, 6:35 PM CST
Where
Grundy County, Wellsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
42.430, -92.920

Several trees were split.

Funnel Cloud, Black Hawk

When
June 21, 6:57 PM CST
Where
Black Hawk County, 1.47 mi SSE of Castle Hill
Reported by
Trained Spotter
Coordinates
42.500, -92.390

Funnel Cloud, Black Hawk

When
June 21, 7:17 PM CST
Where
Black Hawk County, 0.86 mi SE of Waterloo
Reported by
Emergency Manager
Coordinates
42.490, -92.340

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyThe tornado archive for Iowa, 2009Warnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166188, 166189, 166372, 166341, 166199, 166197, 166373, 166218, 166221, 166337, 166343, 166347, 166348, 166339, 166338, 166349, 166350, 166345, 166346.